Case Review Form

      * Denotes required field.

      Title

      * First Name

      * Last Name

      * Email Address

      * Phone Number

      Cell Phone Number

      Office Phone Number

      Street Address

      Apartment/Suite

      City

      State

      Zip Code

      Please provide the best method and times to contact you:

      Date of birth of injured person
      (mm-dd-yyyy):

      Name of drug:

      Date you started taking the drug (mm-yyyy):

      Date you stopped taking the drug (mm-yyyy):

      Please describe any side effects:

      Other Info:

      No Yes, I agree to the Parker & Waichman LLP disclaimers.Click here to review all.

      Yes, I would like to receive the Parker & Waichman LLP monthly newsletter, InjuryAlert.

      please do not fill out the field below.

FDA issues warning on codeine use after pediatric surgeries

Filed August 17th, 2012 Joshua Sophy

The Food and Drug Administration has issued a warning about the potentially fatal use of codeine in children following surgery.

According to a statement from the agency this week, there have been three reports of children who’ve died and another case of a child who experienced life-threatening respiratory depression after they were administered the pain reliever codeine after a surgery to remove their tonsils or adenoids.

These surgeries were ordered as a treatment of obstructive sleep apnea syndrome caused by a partially blocked airway. The FDA warns that when prescribing medications that contain codeine following a child’s surgery, the lowest possible dose should be given first.

“The FDA is currently conducting a review of adverse event reports and other information to determine if there are additional cases of inadvertent overdose or death in children taking codeine, and if these adverse events occur during treatment of other kinds of pain, such as post-operative pain following other types of surgery or procedures,” said Bob Rappaport, M.D., director of the Division of Anesthesia, Analgesia and Addiction Products in FDA’s Center for Drug Evaluation and Research. “The FDA will update the public when more information is available.”

People known as ultra-rapid metabolizers have a liver that metabolizes codeine into morphine faster than others, generating more morphine. This condition could lead to an overdose or death. The three children deaths reported to the FDA caused by codeine were each later classified as ultra-rapid metabolizers.

Be Sociable, Share!

Comments are closed.

Click Here Now, to Have an Attorney Answer Your
Medicinal Drug Injuries Questions
No Cost - No Obligation!